Journal of Geometry

, 109:7 | Cite as

Equivariant biharmonic maps between manifolds with metrics of signature



We obtain the reduction theorem of equivariant biharmonic maps between warped product manifolds, and apply it to punctured Euclidean spaces, spheres and hyperboloids. We also investigate equivariant biharmonic maps from equivariant manifolds with metrics \((p, \, q)\)-signature into equivariant manifolds with \((p', \, q')\)-signature, prove the reduction theorem, and provide a few examples.


Biharmonic map equivariant (p, q)-manifold equivariant biharmonic map 

Mathematics Subject Classification

58E20 58A05 34A26 


  1. 1.
    Balmuş, A., Montaldo, S., Oniciuc, C.: Biharmonic maps between warped product manifolds. J. Geom. Phys. 57(2), 449–466 (2007)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Bertola, M., Gouthier, D.: Lie triple systems and warped products. Rend. Math. Appl. 21(7), 275–293 (2001)MathSciNetMATHGoogle Scholar
  3. 3.
    Chiang, Y.J.: Developments of Harmonic Maps, Wave Maps and Yang–Mills Fields into Biharmonic Maps, Biwave Maps and Bi-Yang–Mills Fields. Frontiers in Mathematics, p. xxi+399. Birkhäuser, Springer, Basel (2013)CrossRefMATHGoogle Scholar
  4. 4.
    Chiang, Y.J.: f-Biharmonic maps between Riemannian manifolds. J. Geom. Symmetry Phys. 27, 45–58 (2012)MathSciNetMATHGoogle Scholar
  5. 5.
    Chiang, Y.J., Ratto, A.: Paying tribute to James Eells and Joseph H. Sampson: in commemoration of the 50th anniversary of their pioneering work on harmonic maps. Not. Am. Math. Soc. 62(4), 388–393 (2015)CrossRefMATHGoogle Scholar
  6. 6.
    Chiang, Y.J., Sun, H.A.: 2-Harmonic totally real submanifolds in a complex projective space. Bull. Inst. Math. Acad. Sin. 27(2), 99–107 (1999)MathSciNetMATHGoogle Scholar
  7. 7.
    Chiang, Y.J., Sun, H.A.: Biharmonic maps on V-manifolds. Int. J. Math. Math. Sci. 27(8), 477–484 (2001)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Chiang, Y.J., Wolak, R.: Transversally biharmonic maps between foliated Riemannian manifolds. Int. J. Math. 19(8), 981–996 (2008)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Chiang, Y.J., Wolak, R.: Transversally f-harmonic and transversally f-biharmonic maps. JP J. Geom. Topol. 13(1), 93–117 (2013)MathSciNetMATHGoogle Scholar
  10. 10.
    Chiang, Y.J., Wolak, R.: Remarks of transversally f-biharmonic maps. Proc. Balkan Soc. Geom. DGDS 21, 38–49 (2014)MathSciNetMATHGoogle Scholar
  11. 11.
    Coron, J.M., Goldberg, S.G.: Explosion en terms fini pour le flot des applications harmoniques. C. R. Acad. Sci. Paris I(308), 339–344 (1989)Google Scholar
  12. 12.
    Ding, W.Y.: Blow-up of solutions of heat flow for harmonic maps. Adv. Math. 19, 80–92 (1990)MathSciNetMATHGoogle Scholar
  13. 13.
    Ding, W.Y.: Symmetric harmonic maps between spheres. Commun. Math. Phys. 118, 641–649 (1988)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Eells, J., Sampson, J.H.: Harmonic mappings of Riemannian manifolds. Am. J. Math. 86, 109–160 (1964)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Eells, J., Ratto, A.: Harmonic Maps and Minimal Immersions with Symmetries. Methods of Ordinary Differential Equations Applied to Elliptic Variational Problems. Annals of Mathematics Studies, vol. 130. Princeton University Press, Princeton (1993)MATHGoogle Scholar
  16. 16.
    Hornung, P., Moser, R.: Existence of equivariant biharmonic maps. Int. Math. Res. Not. IMRN 2016(8), 2397–2422 (2016)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Jiang, G.Y.: 2-Harmonic maps and their first and second variational formulas. Chin. Ann. Math. A 7(4), 389–402 (1986). (Chinese)MathSciNetMATHGoogle Scholar
  18. 18.
    Jiang, G.Y.: 2-Harmonic isometric immersions between Riemannian manifolds. Chin. Ann. Math. A 7(2), 130–144 (1986). (Chinese)MathSciNetMATHGoogle Scholar
  19. 19.
    Montaldo, S., Ratto, A.: A general approach to equivariant biharmonic maps. Mediterr. J. Math. 10(2), 1127–1139 (2013)MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    Loubeau, E., Oniciuc, C.: On the biharmonic and harmonic indices of the Hopf map. Trans. Am. Math. Soc. 359(11), 5239–5256 (2007)MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    O’Neill, B.: Semi-Riemannian Geometry with Applications to Relativity. Academic, New York (1983)MATHGoogle Scholar
  22. 22.
    Pettinati, V., Ratto, A.: Existence and non-existence results for harmonic maps between spheres. Ann. Sc. Norm. Sup. Pisa IV 17, 273–282 (1990)MATHGoogle Scholar
  23. 23.
    Ratto, A.: Equivariant harmonic maps between manifolds with metrics of (p, q)-signature. Ann. L’I. H. P. Sec. C 6, 503–524 (1989)MathSciNetMATHGoogle Scholar
  24. 24.
    Smith, R.T.: The second variation formula for harmonic mappings. Proc. Am. Math. Soc. 47(1), 364–385 (1975)MathSciNetGoogle Scholar
  25. 25.
    Smith, R.T.: Harmonic maps of spheres. Am. J. Math. 97, 229–236 (1975)CrossRefGoogle Scholar
  26. 26.
    Urakawa, H.: Equivariant harmonic maps between compact manifolds of cohomology one. Mich. Math. J. 40, 27–51 (1993)CrossRefMATHGoogle Scholar
  27. 27.
    Xin, Y.L.: Geometry of Harmonic Maps. Progress in Nonlinear Differential Equations and Their Applications, vol. 23. Birkhäuser, Boston (1996)Google Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of Mary WashingtonFredericksburgUSA

Personalised recommendations